Maine, 2005

Flooding in Maine, May 1, 2005

May 1, 2005 · NWS CAR · 15 events in 15 counties and zones

following a flood event which had developed in late April. back below flood stage in most areas during the early afternoon with only some lingering spillover onto low lying agricultural lands still remaining.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

River and stream levels continued to fall during the morning hours...following a flood event which had developed in late April. Rivers and streams were falling...or had already fallen...back below flood stage in most areas during the early afternoon with only some lingering spillover onto low lying agricultural lands still remaining. Flood impacts from this event were included with the April monthly report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 2:50 PM EST, 9 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 2:50 PM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EDT SAT APR 30 2005

.SYNOPSIS...LOW PRESSURE TO OUR SOUTHWEST WILL TRACK NORTH TONIGHT
AND INTO QUEBEC PROVINCE ON SUNDAY. A COLD FRONT ASSOCIATED WITH
THIS SYTEM WILL MOVE ACROSS THE AREA DURING SUNDAY. A SERIES OF WEAK
DISTURBANCES WILL MOVE EAST ACROSS THE REGION THROUGH MID WEEK.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
MODELS ARE IN REASONABLE AGREEMENT IN THE SHORT TERM WITH THE LOW
AND ASSOCIATED S/WV MOVING NNE INTO QB FROM NY STATE TNGT. TOOK A
50/50 NAM/GFS CONSENSUS WITH QPF...WHICH RESULTS QPF BULLSEYES IN
THE NW PTN OF THE FA DUE TO UPSLOPE/Q-VEC CNVRG AND OVR THE SE
DOWNEAST PTN OF THE FA WHERE LLVL CNVRG WILL PLAY A ROLE WITH THE
INITIAL WARM OCCLUSION MOVING THRU LATE TNGT.

WINDS WILL INCREASE OVRNGT...BUT NOT ENOUGH TO WARRANT A HI WIND
WARNING FOR THE PRIOR WATCH FOR ZONES 17 AND 30 LATE TNGT...AS 1000
TO 850 MB LAPSE RATES WILL BE TOO STABLE TO ALLOW FOR MUCH MIXING
FROM THE LLVL JET CORE ABV 2000FT MSL. SO WENT WITH A WIND ADV THESE
ZONES INSTEAD.

STEADY RN SHOULD MOVE E OF THE FA BY DAYBREAK SUN LEAVING THE FA IN
A SHWRY REGIME AHEAD OF A SECONADRY COLD FRONT SLATED TO MOVE THRU
THE REGION BY LATE SUN AFT/SUN EVE. OTHER S/WVS MOVING EWRD FROM SRN
CAN WITH LLVL COLD ADVCN PATTERN WILL BRING CLDS AND SPRINKLES TO
SPCLY NRN MAINE MON AFT.

OTHERWISE...WENT WITH BLENDED MOS GUIDANCE FOR LOW AND WARMER
GFS/NAM MOS FOR HI TEMPS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE FORECAST AREA WILL FINALLY GET A CHANCE TO DRY OUT AS NO MAJOR
SYSTEMS ARE FORECAST TO AFFECT THE FORECAST AREA. HOWEVER SEVERAL
WEAK DISTURBANCES ARE EXPECTED TO CROSS THE AREA MONDAY NIGHT
THROUGH WEDNESDAY. THESE MAY BRING SOME SHOWERS TO THE REGION MAINLY
MONDAY NIGHT THROUGH TUESDAY AND AGAIN WEDNESDAY. HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION THURSDAY AND FRIDAY WITH DRY WEATHER
EXPECTED. ANOTHER SYSTEM MAY BRING SOME MORE SHOWERS BY EARLY NEXT
WEEKEND.

&&

.AVIATION...
MVFR CONDITION WILL SET INTO THE AREA AROUND 00Z THIS EVENING...
CHANGING TO IFR SHORTLY AFTER. CIGS WILL REMAIN BELOW 500FT THROUGH
18Z TOMORROW...AND IMPROVE SLOWLY THROUGH THE AFTERNOON. VSBY WILL
BEING TO IMPROVE BY LATE MORNING.

&&

.MARINE...
KEPT GALE WARNING FOR LATE TNGT PD FOR CALLOBORATION PURPOSES...BUT
HAVE CONCERNS WHETHER IT WILL VERIFY WITH AIR MASS OVR WATERS
STABALIZED BY UNDERLYING COLDER SEA SFC TEMPS. SCA SEAS SHOULD CONT
INTO SUN INTO SUN NGT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WARNING FOR SMALL STREAMS ALL ZONES TIL NOON SUNDAY.
     WIND ADVISORY FOR MEZ017-030 FROM MIDNIGHT SUNDAY TO 6 AM
     SUNDAY.
MARINE...GALE WARNING FOR ANZ050 TO 6 AM SUNDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 6 AM SUNDAY TO 8 AM
      MONDAY.

&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...DUDA
AVIATION...NORTON
Hazardous weather outlook, Apr 30, 4:11 AM EST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
511 AM EDT SAT APR 30 2005

MEZ001>006-010-011-015>017-029>032-010910-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
511 AM EDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

WITH RIVER AND STREAM LEVELS ELEVATED FROM THE PREVIOUS HEAVY
RAINS...FLOOD WARNINGS REMAIN IN EFFECT FOR ALL OF NORTHERN AND
EASTERN MAINE UNTIL 1 PM EDT THIS AFTERNOON. PLEASE REFER TO THE
FLOOD STATEMENT(S) /PWMFLSCAR/ FOR DETAILED INFORMATION AS ISSUED BY
THE NATIONAL WEATHER SERVICE IN CARIBOU.

ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL RAIN AND POSSIBLE
THUNDERSTORMS TO NORTHERN AND EASTERN MAINE TONIGHT INTO SUNDAY.
ADDITIONAL AREA WIDE RAINFALL OF THREE QUARTERS TO ONE INCH WILL ONLY
AGGRAVATE THE ALREADY HIGH RIVER AND STREAM LEVELS WITH ADDITIONAL
WITH FLOODING EXPECTED.

.DAYS TWO THROUGH SEVEN...

THE FLOODING POTENTIAL WILL REMAIN HIGH ACROSS ALL OF NORTHERN AND
EASTERN MAINE THROUGH THE REMAINDER ON THE WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING OF RIVERS...STREAMS...BROOKS ALONG WITH AREAS OF POOR
DRAINAGE AND PONDING OF WATER ON ROADWAYS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Central Penobscot

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Central Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.417, -69.767

Flood, Central Piscataquis

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Central Washington

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Central Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -70.617

Flood, Coastal Hancock

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.333, -67.617

Flood, Coastal Washington

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Flood, Interior Hancock

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Interior Hancock forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Flood, Northeast Aroostook

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Flood, Northern Penobscot

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.950, -70.367

Flood, Northern Piscataquis

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Northern Somerset

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northern Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.700, -68.500

Flood, Northern Washington

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northern Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Flood, Northwest Aroostook

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.133, -70.217

Flood, Southeast Aroostook

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Flood, Southern Penobscot

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.083, -69.517

Flood, Southern Piscataquis

When
May 1, 12:00 AM EST to 1:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.450, -70.667

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449969, 5449970, 5449971, 5449972, 5449973, 5449974, 5449975, 5449976, 5449977, 5449978, 5449979, 5449980, 5449981, 5449982, 5449983.